Hail, Wallace
- When
- April 23, 5:14 PM MST
- Where
- Wallace County, 9 mi SE of Sharon Spgs
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.788, -101.612
A large, slow-moving storm system produced severe thunderstorms across NW Kansas, NE Colorado and SW Nebraska. Tornadoes, large hail and flash flooding were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A large, slow-moving storm system produced severe thunderstorms across NW Kansas, NE Colorado and SW Nebraska. Tornadoes, large hail and flash flooding were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 23, 1:57 PM MST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 257 PM MDT MON APR 23 2007 .DISCUSSION...18Z SURFACE ANALYSIS PLACES A WARM FRONT DRAPED ACROSS WESTCENTRAL KANSAS AND A DRYLINE ENTERING THE EXTREME SOUTHWEST CORNER OF THE STATE. WATER VAPOR IMAGERY SHOWS THE UPPER LOW WEST OF THE 4-CORNERS AREA. THE COMPOSITE RADAR LOOP INDICATES CONVECTION FIRING UP ALONG THE FRONT RANGE THE MAIN CHALLENGES FOR THIS FORECAST ARE TO DETERMINE IF A FLASH FLOOD WATCH IS NEEDED FOR TONIGHT OVER A FEW ZONES WHERE RECENT RAINS HAVE CAUSED SOME FLOODING AND WHERE FLASH FLOOD GUIDANCE IS LOW. THE UPPER LOW WILL MOVE INTO THE 4-CORNERS AREA TONIGHT AND THEN INTO WESTERN KANSAS ON TUESDAY. THE SLOW MOVING LOW WILL MOVE INTO SOUTHCENTRAL KANSAS TUESDAY NIGHT AND THEN INTO WESTERN OKLAHOMA ON WEDNESDAY. THE SYSTEM WILL MOVE FAR ENOUGH TO THE EAST WEDNESDAY NIGHT TO HAVE LITTLE OR NO EFFECT ON THE FORECAST AREA. A RIDGE WILL START BUILDING IN THURSDAY/THURSDAY NIGHT. SURFACE LOW PRESSURE WILL MOVE INTO WESTERN KANSAS TONIGHT/TUESDAY. HIGH PRESSURE WILL START BUILDING INTO THE AREA ON WEDNESDAY AND CONTINUE THROUGH THURSDAY NIGHT. PLAN TO KEEP OR INCREASE POPS TO LIKELY OR DEFINITE FOR TONIGHT THROUGH TUESDAY NIGHT. LOTS OF DYNAMICS AND MOISTURE WILL BE AVAILABLE THROUGH THIS PERIOD. THE SYSTEM MAKES IT EXIT ON WEDNESDAY SO WILL DECREASE POPS FROM WEST TO EAST. SEVERE THREAT...INCLUDING TORNADOES...WILL ALSO BE A PART OF TONIGHTS WEATHER. TORNADIC PARAMETERS ARE FAVORABLE ALONG AN AXIS CROSSING EASTERN COLORADO INTO PART OF WESTERN KANSAS. RECENTLY ISSUED TORNADO WATCH NUMBER 165 FOR EASTERN COLORADO WILL LAST UNTIL 03Z TUESDAY. STRONG THUNDERSTORMS WILL LIKELY EXTEND EAST INTO KANSAS AND EXTREME SOUTHWEST NEBRASKA LATER THIS EVENING AS ENERGY FROM UPPER LOW MOVES EAST OF THE ROCKIES. FLASH FLOOD GUIDANCE OVER THE AREA WHICH RECEIVED HEAVY RAINS RECENTLY IS LOW. HOWEVER...STORM MOTION SHOULD BE NORTHEAST AT 30KTS WHICH WOULD LIMIT FLASH FLOODING POTENTIAL. ALSO A POTENTIAL DRY SLOT MAY LIMIT RAINFALL OVER THOSE COUNTIES MENTIONED. CONSEQUENTLY...DO NOT PLAN ON ISSUING A FLASH FLOOD WATCH. IN THE EXTENDED...A RIDGE MOVING SLOWLY INTO THE ROCKIES WILL KEEP NORTHWEST FLOW OVER THE CENTRAL PLAINS THROUGH THIS PERIOD. SURFACE HIGH PRESSURE ON FRIDAY WILL BE REPLACED BY A TROUGH SATURDAY/SUNDAY. THE GFS BRINGS A COLD FRONT MOVES INTO THE FORECAST AREA SUNDAY NIGHT WITH HIGH PRESSURE BUILDING IN ON MONDAY. OVERALL THE PERIOD LOOKS DRY AS THE UPPER RIDGE MOVES EAST INTO THE ROCKIES. THE GFS STARTS BRINGING A TROUGH INTO THE BACK SIDE OF THE RIDGE ON MONDAY. HOWEVER THE ECMWF KEEPS A RIDGE OVER THE AREA. PLAN TO GO WITH THE ECMWF AND DRY CONDITIONS ESPECIALLY SINCE IT IS IN DAY 7. MAX TEMPERATURES GRADUALLY WARM FROM THE LOWER 70S TO THE MID/UPPER 70S WITH SOME LOWER 80S OVER THE SOUTHEAST ZONES. TEMPERATURES ON MONDAY MAY NEED TO BE TRENDED UP OVER THE NORTHWEST ZONES IF THE RIDGE REMAINS IN PLACE DURING THAT TIME. MIN TEMPERATURES WILL BE IN THE 40S WITH SOME LOWER 50S IN THE EAST. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON APR 23 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT MON APR 23 2007 /1145 AM CDT MON APR 23 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE TRI-STATE REGION LATE THIS AFTERNOON AND EVENING WITH THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS MAINLY ALONG AND SOUTH OF INTERSTATE 70. A FEW ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS. THERE IS ALSO THE POSSIBILITY OF FLASH FLOODING AS STORMS MAY PRODUCE HEAVY RAINFALL OVER AREAS THAT PREVIOUSLY RECEIVED SIGNIFICANT AMOUNTS OF RAIN. THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST COLORADO AND SOUTHWEST KANSAS AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM THIS AFTERNOON. STORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH THE LATE AFTERNOON AND EVENING HOURS AS THEY MOVE NORTHEAST ACROSS THE REMAINDER OF THE TRI-STATE REGION. SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE REGION LATE TUESDAY AND TUESDAY NIGHT AS THE LOW PRESSURE SYSTEM MOVES ACROSS THE CENTRAL HIGH PLAINS. SHOWERS AND THUNDERSTORMS WILL DIMINISH EARLY WEDNESDAY MORNING AS THIS SYSTEM CONTINUES INTO THE EASTERN PLAINS STATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BLM
The Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
10 hail, 8 tornado, 1 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
Power poles broken near Road X and Road 26. Otherwise, no known damage as the tornado was over open fields. Tornado began near Roads O, 22 and dissipated near Roads Z, 27.
No known damage...over open fields. Tornado developed near Roads T, 26 and dissipated near Roads X, 28.
Car blown off Interstate 70 at mile marker 39 just east of Brewster. No known injuries.
Tornado affected one homestead at Roads L and 5, destroying an empty, poorly anchored grain bin. Several trees were uprooted, and minor home damage occurred.
Golf ball hail covering the ground.
Tornado seen from National Weather Service office, lasting between 1 and 2 minutes. Over open fields, no known damage. Location estimated from Doppler radar.
Tornado developed 3.5 miles NW of Levant and continued into southern Rawlins county. No farmsteads were affected, but power pole damage occurred near Roads W, 12 and Roads AA, 14. Tree damage also reported along the path. In Thomas county, the tornado began near Roads U, 9 and exited into Rawlins county near Roads EE, 17. Total path length of tornado was 15.5 miles through the two counties.
Tornado moved into Rawlins county from Thomas county, crossing the county border at approximately 10:00 pm CST. In Rawlins county, the tornado moved from Roads A, 17 to Roads C, 17 with a path length of about 2.5 miles. No known damage as the tornado moved over open fields in the rural, southern part of the county.
Tornado developed near Roads C, 19 and dissipated near Roads M, 22 in Rawlins county. This was a high end EF1 tornado producing significant damage to a home, removing the roof and destroying many outbuildings, grain bins and trees near Roads C, 19. Other farms were affected with outbuilding and irrigation system damage.
Tornado developed near Roads K, 27 and dissipated near Roads P, 28. Power poles were broken, with one residence receiving outbuilding and window damage.
Torrential rainfall brought 5-6 inches of precipitation in several hours throughout the eastern half of Rawlins county, resulting in culverts and roads washed out and bridge damage in several locations. Railroad tracks just south of Herndon on Hwy 117 suffered damage, and Ash and Beaver Creeks were reported out of their banks near Herndon.
Time estimated based on newspaper report of other power outages in town. Owner not home at the time, but returned to find the electric meter on the home destroyed. A circuit breaker box was burned and hanging from the wall. The strike damaged the underground sprinkler system and destroyed a tree in the yard, which was estimated to have taken the direct lightning strike. The home's entire electrical system was damaged and a television damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21761, 21762, 21763, 21764, 21771, 21772, 21765, 21777, 21766, 21773, 21767, 21774, 21775, 21768, 29286, 21776, 29291, 21769, 21770, 29316, 29319.